Bone mineral density decline in patients on stable antiretroviral therapy

    loading  Checking for direct PDF access through Ovid

Excerpt

HIV infection is associated with low bone mineral density (BMD). The relationship between low BMD and HIV status is partly explained by an excess of traditional risk factors such as smoking, physical inactivity, and low BMI [1,2]. In addition, a number of HIV factors may affect BMD, including (past) immunodeficiency [1], immune activation and inflammation [3], and exposure to antiretroviral therapy (ART). Notably, exposure to tenofovir disoproxil fumarate (TDF) and ritonavir-boosted protease inhibitors has been associated with lower BMD in cross-sectional studies and greater BMD decline in clinical trials [4–8]. Conversely, BMD improvements have been reported in patients who switched from TDF-containing to TDF-sparing ART [9,10] or, more recently, to tenofovir alafenamide-containing ART [11–13]. The average bone loss associated with ART initiation is 2–4%, although reductions of more than 5% are not uncommon. These BMD reductions are most pronounced in the first 6–12 months after starting or switching ART, with subsequent stabilization [4–6].
    loading  Loading Related Articles